Ann Allergy Asthma Immunol 1995 Feb;74(2):163-6

Anaphylaxis induced by the carboxymethylcellulose component of injectable triamcinolone acetonide suspension (Kenalog).

Patterson DL, Yunginger JW, Dunn WF, Jones RT, Hunt LW

Department of Internal Medicine, Mayo Clinic and Foundation, Rochester, Minnesota.

BACKGROUND: Allergic reactions to various corticosteroids are rare but have been reported previously. OBJECTIVE: We wished to determine the etiology of an anaphylactic reaction in a patient who had received intracutaneous Kenalog (triamcinolone acetonide). METHODS: Skin testing and serologic testing for allergen-specific IgE antibodies was performed for triamcinolone acetonide, its individual components, and three other corticosteroid preparations in both the patient and six other nonallergic persons. RESULTS: The patient had positive skin tests to only the carboxymethylcellulose component of triamcinolone acetonide. He had negative skin test reactions to three other steroid preparations which did not contain carboxymethylcellulose. Specific IgE antibodies to carboxymethylcellulose were also elevated by immunoassay and immunoblotting. Control patients had negative skin tests to triamcinolone acetonide, its components, and three other corticosteroid preparations, and their sera lacked significant specific IgE antibodies to these materials. CONCLUSIONS: Our results indicate that the triamcinolone acetonide component responsible for the patient's reaction was the suspending agent carboxymethylcellulose. We urge physicians to consider component testing when patients experience allergic-type reactions to drugs.


Ann Pharmacother 1994 Nov;28(11):1310

Anaphylactic shock caused by triamcinolone acetonide.

Gonzalo FE, Montagut LB, Vecina ST

Publication Types:

PMID: 7849361, UI: 95152129


Scand J Rheumatol 1989;18(6):441-2

Anaphylactic shock after i.a. administration of triamcinolone acetonide in a 35-year-old female.

Larsson LG


Arch Dermatol 1998 Sep;134(9):1163-4

Anaphylaxis to intradermal triamcinolone acetonide.

Downs AM, Lear JT, Kennedy CT


Acta Derm Venereol 1995 Jan;75(1):57-8

Cutaneous adverse reactions after intra-articular injection of triamcinolone acetonide.

Ijsselmuiden OE, Knegt-Junk KJ, van Wijk RG, van Joost T

Department of Dermato-Venerology, Academic Hospital Rotterdam-Diijkzigt, The Netherlands.

A patient is described with a disseminated morbilliform and partially persistent urticarial dermatitis following intra-articular injections of triamcinolone acetonide. A delayed-type hypersensitivity to triamcinolone acetonide was observed after patch and intradermal testing. However, an immediate-type hypersensitivity to this drug was not observed. A delayed-type sensitization to betamethasone, dexamethasone and prednisolone, but not to hydrocortisone was also observed after patch testing. Intradermal tests with these representatives of corticosteroids were all negative. Although little is known yet about the relationship between immediate and delayed-type hypersensitivity and the side-effects of oral use of corticosteroids, the absence of positive skin tests to corticosteroids other than triamcinolone acetonide may indicate a safe use of these drugs orally or via injection.


J Asthma 1991;28(5):329-39

Systemic allergic reactions to corticosteroids.

Murrieta-Aguttes M, Michelen V, Leynadier F, Duarte-Risselin C, Halpern GM, Dry J

Centre D'Allergie, Hopital Rothschild, Paris, France.

Allergic anaphylactic (type I) reactions to corticosteroid medications are uncommon; however, a number of well-documented cases have been reported. We present a review of the literature, and report on two patients who suffered anaphylaxis after injections of corticosteroids. The first patient, a registered nurse, was finally found to be sensitive to all corticosteroid preparations containing carboxymethylcellulose, as well as the pure carboxymethylcellulose. The second patient had positive skin tests to hydrocortisone, hydrocortisone sodium succinate, methylprednisolone sodium succinate, and suxamethonium. Both patients were tested on two occasions; four normal subjects were tested in parallel, and did not elicit any positive skin reaction. In patients with systemic severe reactions to injectable corticosteroids, we recommend careful and comprehensive skin testing with most available corticosteroids, as well as the components of the injectables.


Copyright © 1 avril 2000 L. Ombregt [] [[Home] [Menu Principal]